Chronicles of Life with Multiple Sclerosis
- Myelin sheath and conducting pathways of CNS
- Inflammation of the WHITE MATTER - tracts that connect brain to spinal cord
- Remission and flares
- Relapsing, remitting MS 90%
- Progressive is 10%
- PROGRESSIVE TO PERMANENT
- DAMAGED MYELIN and exposed fiber and nerve affected by MS
Diagnosis done by:
- MRI visualization of patches of destroyed myelin
- Nerve conduction tests
- Rule out other diseases
- NEWER MRI techniques may help with diagnosing multiple sclerosis they include
- MRS: magnetic resonance spectroscopy, this provides information about the brains biochemistry M
- MTI: magnetic transfer imaging can detect abnormalities before lesions are visible
- Diffusion tensor imaging DTI: this technology provides 3d images of demyelinated areas of the brain which are useful in determing disease progression
- FUNCTIONAL MRI: this is used during cognitive performance tests
- Age 20-40
- Temporate climates, BEING CAUCASION.
- Women are 2-3 times more likely
- Signs and symptoms of multiple sclerosis
- Blurred/double vision
- Muscle weakness, spasticity
- Fatigue, tremors, paresthesias, ataxia
- Bowel and bladder: failure to empty and store
- Cognitive changes: memory and attention
- Sexual dysfunction: erection, fatigue and psych
- Beta interferons
- Synthetic form of myelin
- Immunosuppressive treatment
- Monoclonal antibodies
" I was misdiagnosed with lupus for years before the doctors figured out it was really MS."
So the “MS Hug” is when the muscles around your trunk go into spasm (not painfully for me, fortunately) and as I’ve mentioned before, this feels like corset or girdle.
I do have one question though, that I can’t seem to find an answer for.
Does this mean my muscles will become more toned around my middle???
Just looking for an upside. :)
I’ve wondered this myself. Sadly, my middle seems to have disproven that hypothesis. damnit.
So I’m on day 5 of the full dose of Tecfidera and its not going so well. I’m trying to continue to think good thoughts but its getting harder. The flushing/fever is the worst and just keeps getting worse. Im sleeping with a cooling pad etc like I did when I was on Rebif (my nemisis hah). Doc gave me some metoclopramide to add to the million pill pre-medicating and it seems to have helped somewhat with the Vomiting. The spasms and pain have gotten a lot worse too. I think part of that is because I can’t keep down the baclofen I normally take. Nothing much seems to make the cramping go away, the flushing/fever, and I am generally so foggy and fatigued on top of that that I’m always awake but never functional.
I really want this to be the med for me. Part of me thinks I’m doing this to prove to my doctor that I’m that “you get every side effect ever” problem and the other part of me is just wanting something to be tolerable and allowing me to function beyond this stupid disease.
Today I tried to kick myself into gear, wanting to stay positive and not give in to the symptoms too much (hoping they’ll go away soon). I ‘slept’ through much of yesterday and had so much I needed to do. I got my car back from @wholegrainlofat and tried to go to the bank and grocery store and drive myself home. Like only a good friend thats been there for you during all your medications. middle of the night side effects, and hospitalizations can, she asked if I wanted her to come with me on my errands and drive me home. She was so very kind about it, offering because it would be easier for me, before finally verifying that I look as bad as I feel. She does this in the way someone that knows my Flare up/BP dropping/side effect ‘tells’ and I appreciate it.
"you look like you might hit someone heh"
I knew It, I knew I shouldn’t drive, but I wanted to be productive and functional! blerg.
So, kind soul that she is, she drove me home and will collect me tomorrow for my doctors appointment when I’ll surely try to be functional again. Hopefully I’ll be more successful.
I’ve been sorta quiet on this blog for a while.. I’ve just been really exhausted with all this and since I can’t write anything short (because I’m so damn wordy) I end up saving half written posts because I go to bed and writing stuff requires sitting up and typing and not laying and staring with ice packs on me.
Managed to get this one out (to your horror or excitement? interpret as you will)
Not that many of us have an extra dollar, but if you do consider helping out. I know many of us can relate to this situation on way too many levels. So help if you can and share too.
and hang in there Kali *hugs*
Guys, I have added a donate button onto my page. I absolutely hate asking for donations of any type, but I am sort of at a loss right now and this is my last resort. They are wanting to start steroid infusions immediately for what they believe is multiple sclerosis. I am also scheduled to have another MRI. My insurance cancels Monday and until we can get it appealed and go to court to try to get me back on it, I will be trying to pay for my medical costs on my own. I would be so grateful for any donation. Thank you all for supporting me the entire way. As many of you know, this kind of all happened suddenly so I am having a very hard time right now.
Am just finishing my first 24 hours on Tecfidera. As you know, the first week is the half dose. I must say, I was petrified. My doctor said that his patients were definitely having trouble with the side effects but the ones he could “counsel through staying on the drug” were happy they did. However, several couldn’t get through the side effect period and quit. He recommended taking a baby aspirin and dose of Benadryl half hour before taking the drug and gave me a prescription to help with nausea. Well the flushing and stomach issues haven’t hit yet and the only thing I did have was a surprising increase in nerve pain in my legs. It hit last night and was significant but responded to medication. Sooooo, have made it through day 1.
High Five! side effects that respond to meds = win! I hope it keeps on in that direction. What are you on for nausea? I was able to tolerate it for by day 4/5 so I figured I wouldn’t need too much but now.. hmm.
Im on day 8 of tecfidera. At first I had some nausea issues that were pretty awful but they were getting better… today I up-dosed and its not the best. The flushing and rash are pretty intense, almost rebif level (which is my gauge for the worst side effects ever hah). My skin is red and feels like its on fire, nausea etc is back even stronger, and my muscles are clearly forming a dance team called the spasmos. I’m hoping this too will pass too. argh! I’m not giving up though!
The fact that you’ve made it through day one is a pretty great sign! Keeping my fingers crossed for you! (for all of us on this road to somewhere)
*sigh* Misguided t cells. The justice system just isn’t the place to teach them the right parts of your body to attack. We need nurturing from birth people.
Multiple sclerosis study reveals how killer T cells learn to recognize nerve fiber insulators
Misguided killer T cells may be the missing link in sustained tissue damage in the brains and…
So this basically I have some questions for my fellow ms’ers who are on tecfidera that was recently approved this year. I will be going on hopefully next week after I see my ms specialist. My neurologist suggested it but wanted to double check with the specialist on her views. I am so excited to actually not be shooting myself up 3 x a week. I was getting terrible bruises and site reactions that swelled up and just overall I was miserable constantly. SO questions are….
- How long did it take for your body to adjust to ‘normalacy’ again?
- How well did you respond to medicine?
- Anything I should be worried about and/or you want to pass down from experience with this type of treatment?
Very interested in everyones experiences! I have had such bad reactions to so many meds, and have gone through so many tests, prior auths, etc to get there that I think my doc wants to kill me.. also I’m sort of wary of trying again considering every time Its intolerable side effects. I’ve heard so many good things about tecfidera I’ve been thinking about trying but.. tI’m on Med #5.5 (aka back on med number 2 being the least intolerable) and I’m just not sure its worth the potential. At some point, as my doc says, I have to pick the side effects I am ‘willing’ to tolerate and try to adjust. I feel like thats all I’ve been doing.. trying to adjust to something. Point is, really interested in how you all are tolerating/feeling about it?